Sign up to my newsletter

Beauty Myths No.2 – Skin Purging

Your skin should not ‘purge’ when using OTC products. Prescription strength products given to you by a derm for acne, for example, can cause purging. But these are drugs and the purging will happen under the care of a medical professional. For example, if you are put on a regimen to tackle cystic acne, you may well purge for a good few weeks, even a couple of months. Some patients find this the most trying part of a new routine, but eventually it is worth it..

However: if you start using a new product and suddenly have a face full of spots/redness/swelling – it is highly likely that the product (or machine) is not for you. Strong retinoids can cause purging, and in that case I would recommend down-scaling to a milder one until your skin adjusts.

There may be a risk of slight exacerbation of spots if you are acneic and suddenly use a product high in salicylic acid for example, but that should not last for weeks on end.

I often hear things being sold saying ‘this may make your skin purge for a while, but then it will be GREAT!’.

The reality is probably closer to ‘this may give you a face full of spots, either because the ingredients are comedogenic, or your skin does not like some of the ingredients’.

The odd whitehead, i.e. proper traditional spot – appearing after using a new product is no big deal.

An angry red face with a mixture of swollen-won’t-come-to-a-head spots, cysts, whiteheads and blackheads is not purging. It’s your skin begging you to stop whatever it is you are doing. Listen to it.

Personally, even if my skin was bubbling under the surface like a dormant volcano, I’d rather treat it gently. I don’t want to use something that makes it erupt.

Hey ho. That’s just moi.